Winter Weather, Callahan
- When
- March 6, 12:00 PM CST to 5:00 PM CST
- Where
- Callahan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
Four inches of snow was reported in Putnam.
A combination of cold temperatures and a vigorous upper level disturbance produced snow across the Big Country. Snowfall amounts ranged from almost an inch in Abilene, with the heaviest amounts of 2 to around 4 inches across Throckmorton, Shackelford and Callahan Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A combination of cold temperatures and a vigorous upper level disturbance produced snow across the Big Country. Snowfall amounts ranged from almost an inch in Abilene, with the heaviest amounts of 2 to around 4 inches across Throckmorton, Shackelford and Callahan Counties. The four inch amount in Putnam was very isolated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 6, 9:21 AM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 921 AM CST THU MAR 6 2008 .UPDATE... GETTING REPORTS OF QUITE A BIT OF SLEET AND SNOW MIXING IN WITH THE HEAVIER POCKETS OF RAINFALL...ENOUGH TO CREATE SOME SLUSHY AND SLICK ROADWAYS SOUTH INTO THE CONCHO VALLEY AND THE NORTHERN HEARTLAND. NOT SURE WHAT WILL BE ONGOING THIS AFTERNOON...BUT ENOUGH OF AN ISSUE FOR AT LEAST THIS MORNING TO EXTEND THE WINTER WEATHER ADVISORY SOUTH INTO THE SAN ANGELO AND BROWNWOOD AREAS. && .PREV DISCUSSION... /ISSUED 525 AM CST THU MAR 6 2008/ AVIATION... AN UPPER LEVEL TROUGH CURRENTLY LOCATED ACROSS THE FOUR CORNERS REGION WILL SHIFT EAST TODAY AND MOVE ACROSS NORTH TEXAS THIS EVENING...BRINGING A WINTRY MIX ACROSS THE NORTHERN HALF OF WEST CENTRAL TEXAS TODAY. STRATUS HAVE ALREADY MOVED INTO MUCH OF WEST CENTRAL TEXAS....BRINGING MVFR CIGS TO KBBD...KSOA AND KJCT. EXPECT MVFR CIGS AT THE REMAINING TERMINALS IN THE NEXT HOUR OR TWO. EXPECT SCATTERED -RA TO DEVELOP LATER THIS MORNING AND WILL CONTINUE THROUGH MUCH OF THE AFTERNOON HOURS....BRINGING IFR CIGS AND VISIBILITIES. AS THE UPPER LEVEL TROUGH MOVES INTO THE AREA...SOME COOLING ALOFT WILL OCCUR AND BRING A CHANCE FOR -SN ACROSS THE BIG COUNTRY AND RA/-SN MIX ACROSS THE NORTHERN CONCHO VALLEY. PRECIPITATION WILL END FROM WEST TO EAST LATE THIS AFTERNOON AND EVENING. PREV DISCUSSION... /ISSUED 414 AM CST THU MAR 6 2008/ SHORT TERM... LATEST IR IMAGERY INDICATING UPPER TROUGH AXIS CURRENTLY CENTERED OVER THE FOUR CORNERS AREA. THE BAROCLINIC ZONE ASSOCIATED WITH THIS UPPER TROUGH IS NOW MOVING ACROSS THE NORTHWESTERN HALF OF TEXAS...INCLUDING WEST CENTRAL TEXAS. AT THE SURFACE ACROSS WEST CENTRAL TEXAS...TEMPERATURES RANGE FROM THE UPPER 30S ACROSS THE BIG COUNTRY TO THE UPPER 40S ACROSS THE NORTHWEST HILL COUNTRY. ANALYSIS OF GFS FORECAST SOUNDINGS INDICATES A SATURATED PROFILE DEVELOPS OVER ABILENE BY NOON TODAY. WITH ALL OF THE PROFILE BELOW FREEZING...EXPECT MAINLY SNOW. WITH THE BETTER DYNAMICS ACROSS THE NORTHERN BIG COUNTRY...SNOW ACCUMULATIONS ACROSS HASKELL COUNTY AND THROCKMORTON COUNTY WILL LIKELY BE AROUND ONE INCH. ALONG THE INTERSTATE 20 CORRIDOR...SNOW AMOUNTS AROUND ONE QUARTER INCH OR LESS LOOKS REASONABLE. GFS SOUNDINGS CENTERED OVER ABILENE SHOW THE BEST SATURATION AND THEREFORE THE GREATEST PRECIPITABLE WATER VALUES WILL OCCUR AROUND NOON. THUS...LOOK FOR MOST SNOW ACCUMULATIONS THIS AFTERNOON. ELSEWHERE...PRECIPITATION WILL BE MAINLY LIQUID TODAY. ACROSS OUR EASTERN COUNTIES TODAY...ISOLATED THUNDERSTORMS ARE POSSIBLE. FOR TONIGHT...WILL CONTINUE CHANCES FOR SNOW ACROSS THE BIG COUNTRY AND ACROSS THE CONCHO VALLEY AND HEARTLAND. ANALYSIS OF A FEW THETA-E SURFACES AROUND 310K INDICATES ISENTROPIC UPGLIDE DOES CONTINUE ACROSS MUCH OF WEST CENTRAL TEXAS TONIGHT. HOWEVER...AVAILABLE MOISTURE DECREASES SIGNIFICANTLY BY MIDNIGHT. LONG TERM... MAIN FOCUS ON THE SHORT TERM THIS MORNING. HOWEVER...MONDAY AND MONDAY NIGHT LOOKING MORE PROMISING FOR ADDITIONAL RAIN. FOR NOW...WILL CONTINUE 20 POPS. FOR THOSE TWO PERIODS. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 36 29 52 31 / 60 40 10 0 SAN ANGELO 45 28 55 26 / 50 20 10 0 JUNCTION 48 30 59 25 / 70 20 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BROWN- CALLAHAN-COKE-COLEMAN-CONCHO-FISHER-HASKELL-IRION-JONES-NOLAN- RUNNELS-SHACKELFORD-STERLING-TAYLOR-THROCKMORTON-TOM GREEN. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 550 AM CST THU MAR 6 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-071200- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 550 AM CST THU MAR 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BRING A CHANCE FOR A WINTRY MIX ACROSS MOST OF WEST CENTRAL TEXAS LATER THIS MORNING AND AFTERNOON...WITH A POSSIBILITY OF SNOW ACCUMULATION 1 TO 3 INCHES ACROSS THE NORTHERN BIG COUNTRY...MAINLY NORTH OF THE INTERSTATE 20 CORRIDOR. RAIN MIXED WITH SNOW WILL BE POSSIBLE ACROSS THE NORTHERN CONCHO VALLEY AND THE NORTHERN HEARTLAND. HOWEVER...LITTLE OR NO SNOW ACCUMULATION IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 932 AM CST THU MAR 6 2008 TXZ064>066-071>073-139-140-061645- STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-COLEMAN-BROWN- INCLUDING THE CITIES OF...STERLING CITY...ROBERT LEE...BRONTE... BALLINGER...WINTERS...MERTZON...SAN ANGELO...EDEN...COLEMAN... BROWNWOOD 932 AM CST THU MAR 6 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM FOR THE BIG COUNTRY...CONCHO VALLEY...AND NORTHERN HEARTLAND... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WEST CENTRAL TEXAS TODAY. ACROSS THE CONCHO VALLEY AND NORTHERN HEARTLAND...THE PRECIPITATION WILL FALL AS A MIXTURE OF RAIN... SLEET...AND SNOW DURING THE MORNING. IN THE AFTERNOON...THE PRECIPITATION MAY CHANGE OVER TO ALL SNOW...PRODUCING ACCUMULATIONS UP TO ONE INCH. ROADWAYS WILL BE SLUSHY...CAUSING SOME TRAVEL CONCERNS.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
Four inches of snow was reported in Putnam.
Two inches of snow was reported in Albany.
About seven tenths of snow was reported in Abilene.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88938, 88939, 88941, 88942.